Nebraska, 2012

Hail and Damaging Wind in Nebraska, July 18, 2012

July 18, 2012 · NWS GID · 4 events in 1 county or zone

For the second time in less than a week, a severe thunderstorm impacted western portions of Dawson County. However, this Wednesday evening event was more significant as wind gusts estimated at 60 MPH combined with quarter to golf ball size hail to damage crops, especially along a swath from near Cozad to several miles east of Cozad.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$10 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the second time in less than a week, a severe thunderstorm impacted western portions of Dawson County. However, this Wednesday evening event was more significant as wind gusts estimated at 60 MPH combined with quarter to golf ball size hail to damage crops, especially along a swath from near Cozad to several miles east of Cozad. The storm gradually weakened as it entered the eastern half of the county, with wind gusts at the Lexington airport topping out at 52 MPH. Although Dawson County bore the brunt of severe weather mainly between 730-830 PM CDT, a smattering of strong thunderstorms also clipped parts of western Sherman and extreme northwestern Buffalo Counties within South Central Nebraska. The first strong storms in Dawson County initially flared up between 5-6 PM CDT, but by 9 PM CDT all storms within the area had either faded away or weakened considerably. The primary severe storm that affected Cozad and points east was part of a broken, southwest-to-northeast oriented line of multicell storms stretched along an axis from eastern Custer County Nebraska to Rawlins and Decatur Counties in northwest Kansas. Although initial storm development was not tied to a well-defined surface boundary and synoptic scale forcing aloft was weak due to the area being positioned just northeast of a mid-level ridge centered over Colorado, severe weather was able to develop within a zone of steep low-level lapse rates featuring surface temperatures in the mid-upper 90s and along a moisture gradient that separated surface dewpoints in the 50s to the west from 60s to the east. Around the time of the golf ball size hail near Cozad, mesoscale severe weather parameters advertised no more than 20-30 knots of 0-6 kilometer vertical wind shear, but 1000-2000 J/kg mixed-layer CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 18, 5:19 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 18, 5:19 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT WED JUL 18 2012

.AVIATION...00Z KGRI TAF...EXPECT SOME SHOWERS AND THUNDERSTORMS
TO CONTINUE TO PUSH EASTWARD AND APPROACH THE TERMINAL OVER THE
NEXT COUPLE OF HOURS...POSSIBLY IMPACTING THE TERMINAL AT TIMES
BETWEEN 19/00Z-19/03Z. SO FAR THESE STORMS HAVE BEEN SPOTTY...BUT
PER LATEST GUIDANCE COULD SEE THEM CONTINUE TO INTENSIFY AND
SPREAD IN COVERAGE AS THEY WORK EAST BEFORE SUNSET. LOWERED CIGS
IN AREAS OF SHRAS TO 5KFT...KEEPING CONDITIONS VFR...BUT CERTAINLY
COULD SEE CIGS BELOW THIS IF A HEAVIER SHOWER IMPACTS KGRI.
OTHERWISE...WINDS ARE EXPECTED TO BE LIGHT OVERNIGHT ONCE THE SHRA
AND TSRA ACTIVITY DIMINISHES...BECOMING E TO SE AT LESS THAN 10KTS
DURING THE DAY THURSDAY. AFTER TONIGHTS ACTIVITY...VFR CONDITIONS
ARE EXPECTED THROUGH REMAINDER OF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 407 PM CDT WED JUL 18 2012/

SHORT TERM...TODAY THROUGH THURSDAY. WILL KEEP THE VERY SLIGHT
CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH EARLY
EVENING. THIS IS ONLY A 20 PERCENT CHANCE OF PRECIPITATION. VERY HOT
WEATHER WILL CONTINUE THROUGHOUT THE PERIOD.

VISIBLE SATELLITE IMAGERY DEPICTS AN EXPANDING CU FIELD WITH
DEVELOPING THUNDERSTORMS ACROSS WESTERN NEBRASKA. MOST OF THESE
STORMS WILL DIE PRIOR TO MAKING IT INTO OR CWA. HOWEVER...THERE IS A
SLIGHT CHANCE THAT A FEW OF THESE THUNDERSTORMS MIGHT MAKE IT AS
FAR EAST AS OUR FAR WESTERN ZONES BEFORE DIEING OUT. IT IS HARD TO
PICK OUT BOUNDARIES ON THE SFC MAP WITH THE SFC WINDS BEING VERY
LIGHT AND VARIABLE ACROSS MOST OF OUR CWA. THERE IS A SLIGHTLY
MORE DEFINED SFC BOUNDARY OVER NORTH CENTRAL KANSAS WITH SOUTH
SOUTHWEST WINDS SOUTH OF THE FRONT AND NORTHEAST WINDS NORTH OF
THE FRONT. THE HRRR AND 4KM WRF CONTINUE TO HINT AT THE
POSSIBILITY OF A FEW ISOLATED THUNDERSTORMS OVER OUR CWA EARLY
THIS AFTERNOON. WE HAVE BEEN SEEING A FEW OFF AND ON SHOWERS
ACROSS THE AREA THIS AFTERNOON AND BELIEVE THIS COULD CONTINUE
UNTIL WE LOSE DIURNAL HEATING LATER THIS EVENING.

THE UPPER RIDGE WILL CONTINUE TO BUILD ON THURSDAY AND THIS SHOULD
SHUT DOWN ALL PRECIPITATION CHANCES FOR AWHILE. THEREFORE...EXPECT
DRY CONDITIONS ON THURSDAY AND IT WILL CONTINUE TO BE VERY HOT.
HEAT INDEX VALUES ARE NOT HIGH ENOUGH YET TO PUT NORTHERN ZONES IN
THE HEAT ADVISORY...BUT SOUTHERN ZONES SHOULD ONCE AGAIN SEE
TEMPERATURES/HEAT INDEX VALUES OF 100 TO 105 DEGREES.

LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. MAIN FORECAST
CONCERNS WILL BE HOT TEMPERATURES AND A CHANCE FOR SOME
THUNDERSTORMS ON WEDNESDAY.

THE UPPER LEVEL RIDGE THAT HAS BEEN THE MAINSTAY ACROSS THE PLAINS
FOR SEVERAL DAYS WILL CONTINUE TO PLAGUE THE FORECAST AREA THROUGH
TUESDAY. TEMPERATURES WILL TOP OUT AROUND 10 DEGREES ABOVE NORMAL.
IN ADDITION TO THE HEAT THE HUMIDITY WILL ALSO CAUSE HEAT INDEX
VALUES TO RISE TO 100 TO 105 FOR NORTH CENTRAL KANSAS AND FAR
SOUTHERN NEBRASKA FOR SATURDAY INTO SUNDAY. THE HEAT CONTINUES
ACROSS THE ENTIRE AREA FOR MONDAY AND TUESDAY...WITH HIGH
TEMPERATURES ACROSS THE AREA EXPECTED TO BE AT OR ABOVE 100 DEGREES.

THERE IS A POTENTIAL FOR A BREAK IN THE HEAT MID WEEK NEXT WEEK. THE
UPPER LEVEL RIDGE FINALLY BREAKS DOWN AS AN UPPER LEVEL WAVE MOVES
THROUGH THE NORTHERN PLAINS. MODELS STILL HAVE SOME DIFFERENCES IN
TIMING AND LOCATION OF THE UPPER WAVE AND THE SURFACE FRONT THAT IS
EXPECTED TO MOVE THROUGH THE AREA. THE GFS IS A LITTLE SLOWER WITH
THE SURFACE FRONT AND A LITTLE FURTHER SOUTH WITH THE UPPER WAVE
THAN THE ECMWF. WILL GO MORE WITH THE SLOWER SOLUTION SINCE THAT IS
TYPICAL OF THE MODELS TO MOVE THINGS THROUGH TOO QUICKLY. WILL HAVE
A CHANCE FOR SOME THUNDERSTORMS IN THE WEST FOR WEDNESDAY AND
TEMPERATURES SHOULD BE A BIT COOLER WITH READINGS ONLY IN THE 90S.

AVIATION...18Z KGRI TAF. A WEAK SFC FRONTAL BOUNDARY HAS STALLED
ACROSS SOUTH CENTRAL NEBRASKA...AND THE BOUNDARY MAY TRIGGER A FEW
SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON. HOWEVER...THIS
ACTIVITY IS EXPECTED TO BE ISOLATED AND HAS NOT BEEN INCLUDED FOR
THE TERMINAL DUE TO THE LIMITED COVERAGE. WITH THE MEANDERING
BOUNDARY RIGHT OVERHEAD...WINDS WILL BE LIGHT AND VARIABLE THROUGH
TONIGHT. THE WIND WILL BECOME MORE EASTERLY TOMORROW. CLEAR TO
SCATTERED CLOUD COVER IS EXPECTED WITH A CONTINUATION OF VFR
CONDITIONS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR NEZ082>087.

KS...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR KSZ005>007-017>019.

&&

AVIATION...ROSSI
Hazardous weather outlook, Jul 18, 3:00 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT WED JUL 18 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
400 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

EARLY EVENING HEAT INDEX READINGS OF 100 TO 105 DEGREES WILL BE
OBSERVED ACROSS THE OUTLOOK AREA. THE HIGHEST HEAT INDEX VALUES CAN
BE FOUND ALONG AND SOUTH OF A BEAVER CITY TO HEBRON LINE WHERE A
HEAT ADVISORY REMAINS IN EFFECT. PLEASE SEE THE LATEST HEAT
ADVISORY PRODUCT FOR FURTHER INFORMATION.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THROUGH
THIS EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT A STRONG STORM
OR TWO MAY BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON AND EARLY EVENING HEAT INDEX READINGS OF 100 TO NEAR 105
DEGREES ARE EXPECTED EACH DAY THURSDAY THROUGH SUNDAY FOR
LOCATIONS ACROSS NORTH CENTRAL KANSAS...AS WELL AS EXTREME
SOUTHERN SOUTH CENTRAL NEBRASKA. A HEAT ADVISORY IS IN EFFECT FOR
THESE LOCATIONS AS A RESULT. PLEASE SEE THE LATEST HEAT ADVISORY
PRODUCT FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 18, 4:21 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT WED JUL 18 2012

NEZ060-182245-
DAWSON NE-
521 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWSON COUNTY UNTIL 545
PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF EDDYVILLE...OR 15 MILES NORTH OF
LEXINGTON...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDDYVILLE...
  SUMNER...

LAT...LON 4104 10003 4105 9949 4104 9942 4077 9944
      4091 10002
TIME...MOT...LOC 2221Z 289DEG 7KT 4099 9974

GUERRERO
Special weather statement, Jul 18, 5:54 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
654 PM CDT WED JUL 18 2012

NEZ046-190045-
SHERMAN NE-
654 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN COUNTY UNTIL 745
PM CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MASON CITY...OR 34 MILES NORTH OF KEARNEY...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LITCHFIELD...
  LOUP CITY...

LAT...LON 4115 9889 4106 9921 4138 9921 4140 9893
      4139 9891
TIME...MOT...LOC 2354Z 226DEG 17KT 4118 9928

GUERRERO
Special weather statement, Jul 18, 6:23 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
723 PM CDT WED JUL 18 2012

NEZ060-190115-
DAWSON NE-
723 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON COUNTY UNTIL 815 PM CDT...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLOW ISLAND...OR 20 MILES WEST OF
LEXINGTON...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEXINGTON...
  WILLOW ISLAND...
  COZAD...
  EDDYVILLE...
  OVERTON...
  SUMNER...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 241.

LAT...LON 4104 10023 4105 10022 4105 9949 4071 9949
      4070 10023
TIME...MOT...LOC 0024Z 268DEG 13KT 4086 10010

ROSSI
Local storm report, Jul 18, 6:33 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
733 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             WILLOW ISLAND           40.88N 100.07W
07/18/2012  E0.25 INCH       DAWSON             NE   TRAINED SPOTTER

            VERY HEAVY RAIN MIXED WITH PEA SIZED HAIL ONGOING.

&&

SROSSI

The radar

The North Platte radar (KLNX), 131 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
July 18, 6:33 PM CST to 6:39 PM CST
Where
Dawson County, Cozad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -99.970

Thunderstorm Wind, Dawson

When
July 18, 6:33 PM CST
Where
Dawson County, Cozad
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.870, -99.970

Wind gusts estimated at 60 mph were reported.

Hail, Dawson

When
July 18, 6:48 PM CST
Where
Dawson County, 2 mi NE of Cozad
Measured
1 in hail
Property damage
$75,000
Crop damage
$5.0 million
Reported by
Storm Chaser
Coordinates
40.891, -99.943

Hail up to the size of quarters resulted in heavy crop damage to nearby corn fields.

Hail, Dawson

When
July 18, 6:57 PM CST to 7:03 PM CST
Where
Dawson County, 10 mi ENE of Cozad
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$5.0 million
Reported by
Storm Chaser
Coordinates
40.925, -99.793

Hail up to the size of golf balls resulted in heavy damage to nearby soybean and corn fields.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384980, 384985, 384982, 384983.